Alert archive / Michigan / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 80, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 17, 2005, 5:11 PM EDT for Allegan County, Barry County, Michigan. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2005, 5:11 PM EDT (21:11 UTC)
- Expired
- Jul 17, 2005, 5:35 PM EDT
- In force
- 24 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
Counties Allegan County, MI, Barry County, MI
The radar
The Grand Rapids radar (KGRR), 20 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 5:15 PM EDT | TSTM WND DMG | 2 Nne Wayland, MI | SEVERAL TREES BLOWN DOWN |
| Jul 17, 5:15 PM EDT | HAIL 0.5 | 2 Nne Wayland, MI | HAIL COVERED THE GROUND TO A DEPTH OF 2 INCHES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 115 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 653 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 172112 SVRGRR MIC005-015-172145- /O.NEW.KGRR.SV.W.0080.050717T2111Z-050717T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 511 PM EDT SUN JUL 17 2005 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEAST ALLEGAN COUNTY IN SOUTHWEST MICHIGAN BARRY COUNTY IN SOUTHWEST MICHIGAN * UNTIL 545 PM EDT * AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR WAYLAND...OR ABOUT 17 MILES SOUTH OF GRAND RAPIDS...AND MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BOWENS MILL AROUND 520 PM EDT MIDDLEVILLE AROUND 530 PM EDT PARMELEE AND IRVING AROUND 535 PM EDT HASTINGS MUNI ARPT AND WELCOME CORNERS AROUND 545 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4277 8573 4261 8567 4267 8525 4277 8534 $$ WDM
2 follow-up statements
000 WWUS53 KGRR 172125 SVSGRR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 525 PM EDT SUN JUL 17 2005 MIC005-015-172145- /O.CON.KGRR.SV.W.0080.000000T0000Z-050717T2145Z/ ALLEGAN MI-BARRY MI- 525 PM EDT SUN JUL 17 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BARRY AND ALLEGAN COUNTIES UNTIL 545 PM EDT... AT 519 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR CORNING...OR ABOUT 14 MILES WEST OF HASTINGS...AND MOVING EAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... MIDDLEVILLE AND PARMELEE BY 530 PM EDT IRVING BY 540 PM EDT HASTINGS MUNI ARPT AND WELCOME CORNERS BY 545 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4277 8573 4261 8567 4267 8525 4277 8534 $$ WDM
000 WWUS53 KGRR 172135 SVSGRR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 535 PM EDT SUN JUL 17 2005 MIC005-015-172145- /O.CAN.KGRR.SV.W.0080.000000T0000Z-050717T2145Z/ ALLEGAN MI-BARRY MI- 535 PM EDT SUN JUL 17 2005 ...THE SEVERE THUNDERSTORM WARNING FOR BARRY AND ALLEGAN COUNTIES HAS BEEN CANCELLED... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. LAT...LON 4277 8573 4261 8567 4267 8525 4277 8534 $$ WDM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:40 PM EDT, 2 hours 31 minutes earlier.
Area forecast discussion, Jul 17, 2:40 PM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 240 PM EDT SUN JUL 17 2005 .SHORT TERM... PRIMARY FORECAST CONCERN IN THE NEAR TERM IS FOR SEVERE WEATHER POTENTIAL ON MONDAY. FOR TONIGHT...EXPECT ONGOING SCATTERED THUNDERSTORMS TO PERSIST INTO THE EVENING GIVEN THE MAGNITUDE OF INSTABILITY AND REMAINING LOW LEVEL RH. THESE SHOULD DIE OUT BY MIDNIGHT AS ATMOSPHERE BECOMES MORE STABLE. ALSO EXPECT SOME PATCHY FOG TO FORM OVERNIGHT SIMILAR TO LAST NIGHT...BUT APPROACHING SFC TROUGH WILL TIGHTEN THE PRESSURE GRADIENT ENOUGH TO ALLOW SOME WIND. SO FOG SHOULD NOT BE AS WIDESPREAD AS LAST NIGHT...BUT PLACES THAT MANAGE TO REMAIN DECOUPLED COULD SEE VISBY BELOW ONE MILE AGAIN BY 12Z MONDAY. MONDAY MORNING MAY SEE SOME SCATTERED TSRA OUT AHEAD OF THE FRONT BUT THE MAIN SHOW COMES DURING THE AFTERNOON AS THE SFC FRONT IS MOVING INTO JUICY AIRMASS BETWEEN 18Z AND 00Z ACROSS THE GRR CWA. PRECIP SHOULD BE WIDESPREAD ACROSS MUCH OF THE CWA AS SFC HEATING INCREASES CAPE BY THE TIME THE FRONT ARRIVES. AS FOR THE SVR POTENTIAL... EXPECT CONVECTIVE MODE TO BE LINEAR GIVEN THE UNIDIRECTIONAL WIND PROFILE WITH LEWPS/BOWING LINE SEGMENTS PROVIDING THE THREAT OF SVR WINDS. FREEZING LEVELS ARE PROGGED TO BE UP NEAR 13 KFT...SO LARGE HAIL WILL BE RESTRICTED TO ONLY THE DEEPEST AND LONGER LIVED UPDRAFTS. THE RAINS SHOULD CLEAR THE WESTERN CWA BY 03Z WITH RAPID DRYING BEHIND THE FRONT. IN THE EAST...WILL LINGER SHOWERS AND THUNDERSTORMS TIL ABOUT 06Z. MUCH COOLER AND DRIER CONDITIONS FOR TUESDAY AND TUESDAY NIGHT AS SFC HIGH BRINGS MOSTLY SUNNY SKIES AND MUCH LOWER DEW POINTS TO LOWER MICHIGAN. .LONG TERM... THE LONG TERM PORTION OF THE FORECAST BEGINS ON WED WITH UPPER AND SFC RIDGING JUST BEGINNING TO SLIP EAST OF LOWER MI. THE THERMAL TROUGH THAT IS IS PLACE ON TUE WILL SLIP EAST AND ALLOW TEMPS TO WARM UP INTO THE MID AND UPPER 80S WED AFTERNOON WITH PLENTY OF SUNSHINE. MOISTURE SHOULD REMAIN MINIMAL IN THE LOWER LEVELS AND ENOUGH SUBSIDENCE ALOFT IS EXPECTED TO REMAIN...LIMITING CU POTENTIAL. IN THE WAKE OF THE RIDGING ON WED NIGHT...AN UPPER TROUGH WILL RIDE JUST NORTH OF THE U.S./CANADIAN BORDER. THIS TROUGH WILL HELP TO BRING A COLD FRONT INTO THE AREA DURING THE DAY ON THU. AHEAD OF THIS FRONT WED NIGHT...A LLJ MAY TOUCH OFF AN MCS WELL OUT TO OUR WEST. THE MEAN DEEP LAYER FLOW/850-300 MB THICKNESSES WOULD BRING WHAT IS LEFT OF ANY MCS INTO OUR REGION LATE WED NIGHT/THU MORNING. WE WILL NOT INTRODUCE ANY PCPN YET FOR WED NIGHT AS OUR ATMOSPHERE WILL INITIALLY BE DRY...BUT THIS MAY CHANGE IF ENOUGH MOISTURE CAN BE TRANSPORTED INTO THE AREA VIA THE LLJ. THE FRONT WILL MOVE THROUGH THE CWFA DURING THE DAY ON THU. THE MODELS ARE SHOWING ENOUGH MOISTURE RETURNING INTO THE AREA AHEAD OF THE FRONT TO JUSTIFY GOING PCPN CHCS. THE MAIN VORT ENERGY DOES REMAIN NORTH OF THE CWFA...SO WE WILL GO NO HIGHER THAN CHC CATEGORY FOR NOW. HIGHS SHOULD REACH WELL INTO THE 80S AND APPROACH 90 AHEAD OF THE FRONT ON THU. A FAIR AMOUNT OF UNCERTAINTY THEN EXISTS FOR THE REMAINDER OF THE LONG TERM AS THE MODELS VARY ON THEIR RESPECTIVE SOLUTIONS AND HAVE NOT SHOWN A GREAT DEAL OF RUN TO RUN CONSISTENCY WITH THE DETAILS. ONE SOLUTION IS THAT THE FRONT THAT MOVES THROUGH THE CWFA DURING THE DAY ON THU IS FORECAST TO SLIP WELL SOUTH OF THE CWFA AND BASICALLY WASH OUT WITH HIGH PRESSURE BUILDING IN. THEN LATER IN THE PERIOD WITH THIS SCENARIO...ANOTHER FRONT IS FORECAST TO DROP DOWN LATE SAT INTO SUN. ANOTHER SOLUTION IS THAT THE FRONT GETS HUNG UP NEARBY FOR THE END OF THE PERIOD AS IT BECOMES PARALLEL TO THE UPPER FLOW. IN THIS SCENARIO...WAVES OF ENERGY RIDING ALONG THE FRONT WOULD MAKE IT A MORE ACTIVE WX PERIOD. HOWEVER THE AREA OF ACTIVE WX IS UNCERTAIN AS THE EXACT POSITION OF THE FRONT IS UNCERTAIN AND IT MAY END UP STALLING OUT WELL NORTH OF THE AREA. AFTER COLLABORATING WITH SURROUNDING OFFICES...WE HAVE GONE WITH A DRY FORECAST FOR NOW AS THE MAIN SFC LOW AND GOOD SRLY MOIST FLOW LOOK TO REMAIN TO OUR WEST. WE HAVE GONE WITH CONSERVATIVE TEMPS FOR NOW...A LITTLE ABOVE CLIMO/MEX GUIDANCE DUE TO THE UNCERTAINTY. && .GRR WATCHES/WARNINGS/ADVISORIES...NONE. && OSTUNO NJJ
Hazardous weather outlook, Jul 17, 2:05 PM EDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 205 PM EDT SUN JUL 17 2005 LMZ843>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-180811- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN- PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND- ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER- 205 PM EDT SUN JUL 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS COULD FORM THIS AFTERNOON AND EVENING. LOCALLY HEAVY RAIN CAUSING SOME LOCALIZED FLOODING OF ROADS...AND CLOUD TO GROUND LIGHTNING ARE THE MAIN THREAT WITH THESE STORMS. THE STRONGEST STORMS COULD PRODUCE BRIEF WIND GUSTS TO 40 MPH AND PEA SIZE HAIL. STORM MOTION WILL BE NEARLY STATIONARY. THE STORMS SHOULD DIMINISH THIS EVENING AND END BY MIDNIGHT. PATCHY...LOCALLY DENSE FOG IS EXPECTED TO FORM AFTER MIDNIGHT TONIGHT AND PERSIST INTO EARLY MONDAY MORNING. VISIBILITIES BELOW ONE HALF MILE ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON MONDAY AS A COLD FRONT MOVES SOUTHEAST THROUGH THE REGION. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREATS. WAVES IN THE NEARSHORE WATERS OF LAKE MICHIGAN COULD INCREASE TO 3 TO 5 FEET ON MONDAY. THAT WOULD RESULT IN A HAZARD TO SMALL CRAFT. THERE WOULD ALSO BE AN INCREASED RISK OF RIP CURRENTS FOR MONDAY AS WELL. STRONG THUNDERSTORMS ARE POSSIBLE ON THURSDAY AS WELL...WHEN ANOTHER COLD FRONT WILL MOVE IN FROM THE NORTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED MONDAY AFTERNOON. MJS OSTUNO
Nearby
Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.